North Dakota, 2005

High Wind in North Dakota, May 21, 2005

May 21, 2005 · NWS BIS · 5 events in 5 counties and zones

Low pressure system in Manitoba produced sustained winds of 40 to 50 mph and gusts around 60 mph.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Low pressure system in Manitoba produced sustained winds of 40 to 50 mph and gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 21, 1:30 PM CST, 1 hour earlier.

Area forecast discussion, May 21, 1:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT SAT MAY 21 2005

.SHORT TERM...
TONIGHT THROUGH TUESDAY NIGHT...
STRONG MID LEVEL LOW ALONG NORTH DAKOTA/SASKATCHEWAN BORDER WITH
ASSOCIATED SURFACE LOW MANITOBA/SASK BORDER. COLD FRONT EXTENDING
SOUTH OF SURFACE LOW JUST TO EAST OF CWA. SURFACE WINDS OVER WESTERN
AND CENTRAL ONLY AT ADVISORY LEVELS AND WILL REPLACE HIGH WIND
WARNING WITH ADVISORY THROUGH THE EVENING HOURS. COLD AIR ALOFT
INCREASING SURFACE BASED INSTABILITY EVEN THOUGH TEMPS AND DEWPOINTS
DROPPING QUITE FAST BEHIND FRONT. SHOWERS DEVELOPING OVER SOUTHEAST
SASKATCHEWAN INTO FAR NORTHWEST NORTH DAKOTA EARLY THIS PM. WILL
CONTINUE CHANCE SHOWERS OVER NORTHERN ZONES.

SURFACE LOW AND UPPER LEVELS SYSTEMS BECOME SOMEWHAT STACKED ON
SUNDAY EAST OF LAKE WINNIPEG KEEPING 16MB SURFACE PRESSURE GRADIENT
FROM NORTHEAST TO SOUTHWEST ND...HOWEVER EVEN WITH GOOD LINKAGE
85/70H WINDS DECREASE THROUGHOUT THE DAY ON SUNDAY FROM PROGGED
00Z/SUN OF 50+ TO 10 TO 20 KNOTS O0Z/MON...SO NO HEADLINES EXPECTED
ON SUNDAY.

WEAK PACIFIC FRONT ALONG ND/MT BORDER MONDAY AM AND WILL CONTINUE
ONGOING CHANCE CONVECTION MONDAY INTO TUESDAY AS MID LEVEL LOW
TRACKS NORTH OF BORDER.

.LONG TERM...
WEDNESDAY THROUGH SATURDAY...00Z LONG RANGE GFS KEEPS A
COOL...CYCLONIC FLOW ALOFT OVER THE NORTHERN PLAINS. SURFACE HIGH
PRESSURE WILL KEEP TEMPERATURES BELOW NORMAL...THIS HANDLED WELL IN
CURRENT FORECAST. WILL NOT MAKE ANY CHANGES TO PRECIP FORECASTS AT
THIS TIME. COULD BE A FEW SHOWERS DURING THE PERIOD...BUT BELIEVE
THEY WOULD BE LIGHT ACROSS NORTH DAKOTA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
...WIND ADVISORY WEST AND CENTRAL UNTIL 9 PM...

HW/JF
Hazardous weather outlook, May 21, 4:12 AM CST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
512 AM CDT SAT MAY 21 2005

NDZ018-031>033-040-041-043-044-221010-
ADAMS-BILLINGS-BOWMAN-DUNN-GOLDEN VALLEY-HETTINGER-SLOPE-STARK-
INCLUDING THE CITIES OF...DICKINSON...BOWMAN...MOTT...MEDORA...
HETTINGER AND BEACH
512 AM CDT SAT MAY 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM 6 AM MDT TO 6 PM MDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ019>023-025-034>037-042-045>048-050-051-221010-
BURLEIGH-DICKEY-EMMONS-FOSTER-GRANT-KIDDER-LA MOURE-LOGAN-MCINTOSH-
MCLEAN-MERCER-MORTON-OLIVER-SHERIDAN-SIOUX-STUTSMAN-WELLS-
INCLUDING THE CITIES OF...JAMESTOWN...BISMARCK...MANDAN...WASHBURN...
LINTON...HARVEY...ELLENDALE...CARRINGTON...BEULAH AND ASHLEY
512 AM CDT SAT MAY 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOT
A.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 9 AM CDT. A WIND
ADVISORY IS IN EFFECT THROUGH 7 PM CDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ001>005-009>013-017-221010-
BOTTINEAU-BURKE-DIVIDE-MCHENRY-MCKENZIE-MOUNTRAIL-PIERCE-RENVILLE-
ROLETTE-WARD-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...CROSBY...BOTTINEAU...
WATFORD CITY...STANLEY...RUGBY AND BELCOURT
512 AM CDT SAT MAY 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOT
A.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT THROUGH 7 PM CDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VINING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Burke

When
May 21, 2:30 PM CST to 5:00 PM CST
Where
Burke forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

High Wind, Divide

When
May 21, 2:30 PM CST to 5:00 PM CST
Where
Divide forecast zone
Measured
42 kt (48 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

High Wind, McKenzie

When
May 21, 2:30 PM CST to 5:00 PM CST
Where
McKenzie forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

High Wind, Mountrail

When
May 21, 2:30 PM CST to 5:00 PM CST
Where
Mountrail forecast zone
Measured
41 kt (47 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

High Wind, Williams

When
May 21, 2:30 PM CST to 5:00 PM CST
Where
Williams forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450428, 5450429, 5450430, 5450431, 5450432.